Analytical Solution of Unsteady-state Forchheimer Flow Problem in an Infinite Reservoir: The Boltzmann Transform Approach

Temitayo Sheriff Adeyemi


For several decades, attempts have been made by several authors to develop models suitable for predicting the effects of Forchheimer flow on pressure transients in porous media. However, due to the complexity of the problem, they employed numerical and/or semi-analytical approaches, which greatly affected the accuracy and range of applicability of their results. Therefore, in order to increase accuracy and range of applicability, a purely analytical approach to solving this problem has been introduced and applied. Therefore, the objective of this paper is to develop a mathematical model suitable for quantifying the effects of turbulence on pressure transients in porous media by employing a purely analytical approach. The partial differential equation (PDE) that governs the unsteady-state flow in porous media under turbulent conditions is obtained by combining the Forchheimer equation with the continuity equation and equations of state. The obtained partial differential equation (PDE) is then presented in dimensionless form (by defining appropriate dimensionless variables) in order to enhance more generalization in application, and the method of Boltzmann Transform is employed to obtain an exact analytical solution of the dimensionless equation. Finally, the logarithmic approximation (for larger times) of the analytical solution is derived. Moreover, after rigorous mathematical modeling and analysis, a novel mathematical relationship between dimensionless time, dimensionless pressure, and dimensionless radius was obtained for an infinite reservoir dominated by turbulent flow. It was observed that this mathematical relationship bears some similarities with that of unsteady-state flow under laminar conditions. Their logarithmic approximations also share some similarities. In addition, the results obtained show the efficiency and accuracy of the Boltzmann Transform approach in solving this kind of complex problem.


Doi: 10.28991/HEF-2021-02-03-04

Full Text: PDF


Analytical Solution; Unsteady-state; Forchheimer Flow; Boltzmann Transform; Infinite Reservoirs.


Geertsma, J. (1974). Estimating the Coefficient of Inertial Resistance in Fluid Flow through Porous Media. Society of Petroleum Engineers of AIME Journal, 14(5), 445–450. doi:10.2118/4706-pa.

Hassanizadeh, S. M., & Gray, W. G. (1987). High velocity flow in porous media. Transport in Porous Media, 2(6), 521–531. doi:10.1007/BF00192152.

Giorgi, T. (1997). Derivation of the Forchheimer Law via Matched Asymptotic Expansions. Transport in Porous Media, 29(2), 191–206. doi:10.1023/A:1006533931383.

Zimmerman, R. W., Al-Yaarubi, A., Pain, C. C., & Grattoni, C. A. (2004). Non-linear regimes of fluid flow in rock fractures. International Journal of Rock Mechanics and Mining Sciences, 41(SUPPL. 1), 163–169. doi:10.1016/j.ijrmms.2004.03.036.

Fourar, M., Radilla, G., Lenormand, R., & Moyne, C. (2004). On the non-linear behavior of a laminar single-phase flow through two and three-dimensional porous media. Advances in Water Resources, 27(6), 669–677. doi:10.1016/j.advwatres.2004.02.021.

Lucas, Y., Panfilov, M., & Buès, M. (2007). High velocity flow through fractured and porous media: the role of flow non-periodicity. European Journal of Mechanics, B/Fluids, 26(2), 295–303. doi:10.1016/j.euromechflu.2006.04.005.

Li, J., & Chen, C. (2020). Numerical Simulation of the Non-Darcy Flow Based on Random Fractal Micronetwork Model for Low Permeability Sandstone Gas Reservoirs. Geofluids, 2020, 9. doi:10.1155/2020/8884885.

Belhaj, H. A., Agha, K. R., Nouri, A. M., Butt, S. D., & Islam, M. R. (2003). Numerical and Experimental Modeling of Non-Darcy Flow in Porous Media. Proceedings of the SPE Latin American and Caribbean Petroleum Engineering Conference, 310–318. doi:10.2118/81037-ms.

Wu, Y. S. (2002). Numerical simulation of single-phase and multiphase non-Darcy flow in. Transport in Porous Media, 49(2), 209–240. doi:10.1023/A:1016018020180.

Dong, J., Ran, Q., Peng, H., Wang, Z., Xu, M., & Wang, C. (2018). A Numerical Study of the Influence of Nonlinear Fluid Flow Mechanism on Dynamic Production in Tight Gas Reservoirs. Paper presented at the Abu Dhabi International Petroleum Exhibition & Conference, Abu Dhabi, UAE, November 14, 2018. doi:10.2118/193116-ms.

Nimvari, M. E., Maerefat, M., El-Hossaini, M. K., & Jouybari, N. F. (2014). Numerical study on turbulence effects in porous burners. Journal of Porous Media, 17(2), 129–142. doi:10.1615/JPorMedia.v17.i2.40.

Wen, Z., & Wang, Q. (2013). Approximate analytical and numerical solutions for radial non-Darcian flow to a well in a leaky aquifer with wellbore storage and skin effect. International Journal for Numerical and Analytical Methods in Geomechanics, 37(11), 1453–1469. doi:10.1002/nag.2091.

Wen, Z., Huang, G., & Zhan, H. (2009). A numerical solution for non-Darcian flow to a well in a confined aquifer using the power law function. Journal of Hydrology, 364(1–2), 99–106. doi:10.1016/j.jhydrol.2008.10.009.

Adeyemi, T. S., & Rufus, D. O. (2021). Analytical Development of an Improved Inflow Performance Relationship (IPR) Model for Solution Gas Drive Reservoirs. Journal of Human, Earth, and Future, 2(2), 125–135. doi:10.28991/hef-2021-02-02-04.

Lucas, Y., Panfilov, M., & Buès, M. (2008). The impact of instability appearance on the quadratic law for flow through porous media. Transport in Porous Media, 71(1), 99–113. doi:10.1007/s11242-007-9113-8.

Ma, H., & Ruth, D. W. (1993). The microscopic analysis of high Forchheimer number flow in porous media. Transport in Porous Media, 13(2), 139–160. doi:10.1007/BF00654407.

Mathias, S. A., Butler, A. P., & Zhan, H. (2008). Approximate Solutions for Forchheimer Flow to a Well. Journal of Hydraulic Engineering, 134(9), 1318–1325. doi:10.1061/(asce)0733-9429(2008)134:9(1318).

Moutsopoulos, K. N., & Tsihrintzis, V. A. (2005). Approximate analytical solutions of the Forchheimer equation. Journal of Hydrology, 309(1–4), 93–103. doi:10.1016/j.jhydrol.2004.11.014.

Ojo Ibukun Joel, A. T. S. (2021). a Novel Approach To Forecasting Production Rate of Dry Gas Wells. International Journal of Innovations in Engineering Research and Technology, 6(11), 1–6.

Sedghi-Asl, M., Rahimi, H., & Salehi, R. (2014). Non-Darcy Flow of Water through a Packed Column Test. Transport in Porous Media, 101(2), 215–227. doi:10.1007/s11242-013-0240-0.

Wen, Z., Huang, G., & Zhan, H. (2011). Non-Darcian flow to a well in a leaky aquifer using the Forchheimer equation. Hydrogeology Journal, 19(3), 563–572. doi:10.1007/s10040-011-0709-2.

Panfilov, M., & Fourar, M. (2006). Physical splitting of nonlinear effects in high-velocity stable flow through porous media. Advances in Water Resources, 29(1), 30–41. doi:10.1016/j.advwatres.2005.05.002.

Sheriff, A. T. (2018). Application of the linear flow diffusivity equation in estimating water influx in linear water drive reservoirs. IOJPH - International Open Journal of Applied Science, 1(3), 12–25.

Wen, Z., Liu, K., & Chen, X. (2013). Approximate analytical solution for non-Darcian flow toward a partially penetrating well in a confined aquifer. Journal of Hydrology, 498, 124–131. doi:10.1016/j.jhydrol.2013.06.027.

Zeng, F., & Zhao, G. (2008). Semianalytical model for reservoirs with Forchheimer’s non-Darcy flow. SPE Reservoir Evaluation and Engineering, 11(2), 280–291. doi:10.2118/100540-pa.

Full Text: PDF

DOI: 10.28991/HEF-2021-02-03-04


  • There are currently no refbacks.

Copyright (c) 2022 Temitayo Sheriff Adeyemi